Minnesota, 2008

Flood in Minnesota, May 2 to 5, 2008

May 2 to 5, 2008 · NWS FGF · 1 event in 1 county or zone

One to three inches of rain fell across northwest Wilkin County, which resulted in the ponding of water across some roads. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

One to three inches of rain fell across northwest Wilkin County, which resulted in the ponding of water across some roads. U.S. Highway 75 was closed at the underpass near Kent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 2, 9:13 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 2, 9:13 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1013 AM CDT FRI MAY 2 2008

.UPDATE...FORECAST ON TRACK FOR THE MOST PART. SKIES HAVE CLEARED
ACROSS THE DVL REGION AND WINDS HAVE QUICKLY INCREASED.
THUS...WILL BEGIN WIND ADVISORY NOW ACROSS THIS AREA. REMAINDER OF
ADVISORY AREA STILL LOOKS GOOD TO BEGIN AT NOON. CURRENT
FORECASTED POP/WX TRENDS FOR TODAY IN GOOD SHAPE. MODELS DEPICTING
BAND OF 850MB-700MB FRONTOGENESIS WHICH LINES UP WELL WITH CURRENT
PRECIP. THIS FORCING WILL GRADUALLY SHIFT EAST AND DISSIPATE
DURING THE AFTERNOON.

OTHER CONCERN WILL BE NEAR CRITICAL FIRE WX CONDITIONS ACROSS THE
DVL BASIN. WITH CLEARING...TEMPS SHOULD BE ABLE TO APPROACH 50F.
CURRENT DEW POINTS ARE IN THE TEENS. IF DEWPOINT VALUES REMAIN IN
THE TEENS...MINIMUM RH VALUES SHOULD BE NEAR 25%...MEANING NEAR
CRITICAL CONDITIONS. HOWEVER...IF DRY AIR ALOFT MIXES DOWN TO THE
SFC...MIN RH VALUES COMBINED WITH STRONG WINDS WILL PRODUCE
CRITICAL FIRE WX CONDITIONS...AND RED FLAG WARNING WOULD BE NEEDED.
THIS WILL BE MONITORED OVER THE NEXT FEW HOURS.

&&

.AVIATION...WINDS WILL AGAIN BE ISSUE TODAY REACHING ADVISORY
CRITERIA THIS AFTERNOON OVER ALL BUT FAR NORTH AND EAST. ANY ISOLD
MVFR CIGS WILL BE CONFINED TO FAR S-SE IN STEADIER SHRA.

&&

.PREV DISCUSSION... /ISSUED 240 AM CDT FRI MAY 2 2008/

DISCUSSION...
FORECAST CHALLENGES CONCERN PCPN COVERAGE...WIND AND TEMPERATURES.
MODELS CONTINUE IN GOOD AGREEMENT WITH MAIN FEATURES AND WILL USE
BLEND FOR FORECAST.

UPPER LOW TO DRIFT EAST ACROSS CENTRAL PLAINS THEN FILL AS IT
REACHES GREAT LAKES LATER SATURDAY. SOUTHERN FA WILL CONTINUE TO BE
ON NORTHERN FRINGE OF PCPN SHIELD THIS MORNING TRANSITIONING TO SE
FA THIS AFTERNOON. 300K ISENTROPIC SURFACE CONTINUES TO SHOW PCPN
BAND WELL IN ZONE OF LOWEST CONDENSATION PRESSURE DEFICITS AND
ISENTROPIC LIFT. BOTH NAM/GFS SHOWING ZONE OF LOWEST CONDENSATION
PRESSURE DEFICITS ABOUT AS FAR NORTH AS ITS GOING TO GET AT 06Z
GRADUALLY SHIFTING E-SE DURING 12-18Z TIME FRAME AND WILL ADJUSTS
HIGHER POPS ACCORDINGLY. SEEING SOME ISOLATED LIGHTNING STRIKES IN
ARC OF 200-400J/KG CAPE AT 700MB ACROSS FAR SOUTHERN FA. THIS
WEAKENS CONSIDERABLY TOWARDS 12Z SO WILL MONITOR TRENDS IF SOME
EARLY AM T MENTION IS NECESSARY. FROM MID MORNING ON ISENTROPIC
DOWNGLIDE/DRYING BEGINS TO SPREAD FROM NW-SE WHICH SHOULD ALLOW FOR
INCREASING SOLAR OVER ALL BUT FAR S-E BY DAYS END. THIS SHOULD
OFFSET INCREASING AFTERNOON COLD ADVECTION SOME BUT TEMPERATURES
WILL BE COOLER THAN YESTERDAY. BASED ON CURRENT TEMPERATURES WILL
TAILOR MAXIMUM TEMPERATURES CLOSER TO WARMER NAM GUIDANCE.  LASTLY
WIND WILL ALSO BE AN ISSUE TODAY. 35-40KTS TO MIX THROUGH ADIABATIC
LAYER THIS AFTERNOON INTO THE EVENING WITH FLOW BECOMING MORE
PARALLEL TO VALLEY. FOR THIS WILL ISSUE WIND ADVISORY FOR GOOD PART
OF FORECAST AREA THIS AFTERNOON AND EVENING.

AS COLDER AIR WRAPS AROUND SYSTEM THIS EVENING ZONE OF FRONTOGENETIC
FORCING DEVELOPS JUST SE OF FA. ECMWF/NAM AND GFS CONSISTENT IN
DEVELOPING BAND OF ENHANCED DEFORMATION ZONE PCPN JUST TO OUR SE.
WILL MAINTAIN CHANCE POPS OVER FAR S-SE AS BUFFER. REMAINDER OF FA
SHOULD SEE CLEARING AND RELATIVELY COOL TEMPERATURES.

COLUMN DRIES SATURDAY INTO SUNDAY ALONG WITH MODEST WARM ADVECTION
FOR QUIET WEEKEND. ONLY WRINKLE IS SUNDAY AS GFS/ECMWF SWING
SHORTWAVE AROUND HUDSON BAY UPPER LOW CLIPPING NE FA. WITH BOTH
MODELS IN AGREEMENT WILL INSERT LOW POP THREAT OVER FAR NE.

GRADUALLY MODERATING TEMPERATURES STILL LOOKS GOOD FOR NEXT WEEK
WITH NEXT CHANCE FOR PCPN SHOWING UP AROUND MIDWEEK. CHANGES TO
LONGER RANGE WILL BE MINIMAL AS CURRENTLY HANDLED WELL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ016-027>030-038-
     039-049-052-053.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ014-015-024-026-
     054.

MN...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ001>003-007-008-
     013>016-022-023-027>031-040.

&&

TG
Hazardous weather outlook, May 2, 5:41 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT FRI MAY 2 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT FRI MAY 2 2008

...A WIND ADVISORY IN EFFECT FOR MOST OF THE REGION THIS AFTERNOON
 INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHEAST WINDS WILL INCREASE TO 25 TO 30 MPH WITH GUSTS
TO 40 MPH THIS AFTERNOON INTO THIS EVENING. AREAS ESCAPING THE
STRONGEST WINDS WILL BE ALONG THE CANADIAN BORDER AND OVER THE
FORESTED AREA OF NORTH CENTRAL MINNESOTA. THE REMAINDER OF THE
REGION IS UNDER A WIND ADVISORY THROUGH THIS EVENING.

SHOWERS ALONG AND SOUTH OF A LINE FROM VALLEY CITY TO BEMIDJI WILL
GRADUALLY DIMINISH FROM NORTHWEST TO SOUTHEAST DURING THE DAY.

THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY MAY CAUSE
CRITICAL FIRE WEATHER CONDITIONS ALONG AND NORTH OF A LINE FROM
DEVILS LAKE TO GRAFTON THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wilkin

When
May 2, 11:03 AM CST to May 5, 12:00 PM CST
Where
Wilkin County, 4 mi SSE of Kent to 4 mi ESE of Kent
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.377, -96.648

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105348.